Colorado, 2018

Wildfire in Colorado, August 2 to 3, 2018

August 2 to 3, 2018 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes 75 miles southwest of Craig.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes 75 miles southwest of Craig.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 10:33 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 1, 10:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1133 PM MDT Wed Aug 1 2018

.SHORT TERM...(Tonight through Thursday night)
Issued at 325 PM MDT Wed Aug 1 2018

Current mesoanalysis is depicting very weak CAPE over SW Colorado
and NE Utah with Precipitable Water (PW) values between 0.5 and
0.6 inches across these areas. The deeper moisture is still
hanging out in the Desert Southwest extending as far north and
east as southwest Utah. This is evident in the trends so far
today. Persistent mid and high level cloud cover this morning
across much of the region has inhibited convective development
with some virga showers present underneath across much of the
area. This has also kept our temperatures down and chances of
reaching our previously forecasted high temperatures appears slim,
so adjusted the max temps and PoPs down accordingly. The
exception to this is areas on the edge of the cloud shield and
where the sun has allowed for more surface heating. Storms
developed over the San Juans along the southern fringes of the
ridges and across eastern Uintas. There has been frequent
lightning with the San Juan storms, but mostly in cloud and some
light to moderate rain. However, low levels still remain fairly
dry today with RH in the teens for the most part with a few
exceptions, in areas of showers where the RH is in the 20s. As
cloud cover spreads further south in this northwesterly flow,
anticipating some stabilization which will inhibit cumulus
growth late this afternoon into the evening and put convection to
bed for the night after the sun sets. Already seeing this trend
occurring as storms down south are having a tough time sustaining
themselves as they shift further south off the terrain.

On the other hand, plenty of smoke is hanging around as it was
trapped under inversions overnight and the persistent cloud cover
has allowed these inversions to persist across much of the area,
keeping the smoke fairly stagnant. The smoke is being transported
from the wildfires in California clockwise around the area of high
pressure, situated to our southwest over Arizona, and into our
CWA. Smoke from local wildfires burning across western Colorado is
not helping matters as these areas downstream to the south and
southeast of the fires are seeing worse conditions due to smoke.
The latest HRRR model is showing this smoke persisting through at
least Thursday night, so adjusted the forecast to reflect this.

The forecast models seem to have backed off somewhat on the next
moisture push. A trough of low pressure moves in over the Pacific
NW and suppresses this ridge of high pressure southward, causing
it to also elongate. This shifts our flow to a more westerly flow
Thursday, which allows better moisture to arrive from the west. PW
values are projected to increase above 0.75 inches by Thursday
afternoon and above an inch by Thursday evening across portions of
the area, particularly eastern Utah and extreme western Colorado.
A shortwave will move through the northern and central portions
of the area Thursday evening, resulting in an increase in shower
and thunderstorm activity. Due to the late arrival of the
shortwave and better moisture, the model QPF follows suit and
indicates a later start to convection by late afternoon. There is
also a good chance of nocturnal convection lasting overnight with
the passing shortwave. Gusty outflow winds and frequent lightning
remain biggest concerns but the increase in moisture will also
lead to better chances of brief moderate to heavy rain. The models
have not been consistent with placement of showers and have
really backed off on QPF amounts, so am not confident enough to
hoist any Flash Flood Watch for the burn scar areas. Thinking this
may be more localized with storm activity more scattered in
coverage, with the bulk of activity happening late in the day.

.LONG TERM...(Friday through Wednesday)
Issued at 325 PM MDT Wed Aug 1 2018

The Pacific NW trough continues pushing across the northern
Rockies Friday, leading to continued increase in moisture from the
west. Expecting Friday to be the peak in any moisture and best
chances and coverage of thunderstorm activity. However, a big
concern is that when the shortwave disturbances move through in
the overnight periods, which is the case Thursday night into
Friday morning, there tends to be too much convective debris or
cloud cover in the morning that inhibits convection until much
later in the day. This looks to be the case Friday as the models
are showing a later start to convection once again. However,
better forcing and instability will be over the forecast area
Friday with our CWA in the left exit region of the upper level
jet. A more robust shortwave looks to move through Friday evening,
leading to a better increase in thunderstorm activity favoring the
evening and overnight periods. Built the PoP grids to reflect this
trend and it makes sense given the later start due to morning
cloud cover. Lowered max temps as well due to the increased clouds
and showers, but still kept them above normal. Friday also appears
the better day to see storms impacting the valleys late in the day
and a better chance of heavy rain. Flash flooding potential over
recent burn scars will have to be monitored as well as trends in
model QPF, but models do appear to have backed off in the PoP
department, so not as confident yet to issue any watches.

Drier air moves back in by Saturday for a downturn in convection.
Still enough moisture looks to be recycled under the high to
result in afternoon storms mainly over the higher terrain. The
high makes a subtle shift eastward by Sunday, with a southwest
flow developing, allowing for an increase in moisture and storm
potential. Confidence though is not as high for Sunday as the
models have not been consistent with this trend. The models are
coming into better agreement though on the westward shift of the
high pressure by early next week and the ridge building strong,
allowing much drier air to encompass the region from the north,
leading to a downturn in storm activity for next week and a
resultant warming of daytime temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1133 PM MDT Wed Aug 1 2018

Smoky and hazy conditions will continue over the next 24 hours
with very active local and national fires. VFR conditions should
be the prevailing conditions, but it is possible MVFR conditions
could develop during the morning or daytime on Thursday. With a
weather disturbance moving in tomorrow night, smoke may scour out
a bit with hopefully some rain clearing particulates out
temporarily. The chance of thunderstorms will persist past sunset
Thursday night and into the nighttime hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Aug 1, 2:34 AM MST, 21 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
334 AM MDT Wed Aug 1 2018

COZ001>014-017>023-UTZ022>025-027>029-020945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
334 AM MDT Wed Aug 1 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will return to the higher terrain of Utah and
Colorado today with a threat of heavy downpours and some
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moisture will peak over the western slope on Thursday with higher
chances of thunderstorms across the region. Gusty winds, heavy
downpours and frequent cloud to ground lightning will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
August 2, 12:00 AM MST to August 3, 11:45 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Law Enforcement
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Lone Mountain Fire began from unknown causes 75 miles southwest of Craig and grew to a total 495 acres before it was contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766246.